Nebraska, 2012

Hail and Damaging Winds in Nebraska, June 25, 2012

June 25, 2012 · NWS LBF · 5 events in 1 county or zone

Thunderstorms developed along a persistent boundary to produce hail up to half dollar size and winds estimated at 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a persistent boundary to produce hail up to half dollar size and winds estimated at 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 25, 4:35 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 25, 4:35 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT MON JUN 25 2012

.AVIATION...

HIGH AMOUNTS OF MOISTURE IN THE BOUNDARY LAYER WILL BE SEEN AGAIN
WEDNESDAY MORNING NORTH AND EAST OF WARM FRONT WHICH WILL BEGIN TO
MOVE NORTH DURING THE NIGHT. AS FOR KLBF AND KVTN...IFR CONDITIONS
WILL BE POSSIBLE. AT KLBF...BR WILL BE POSSIBLE STARTING AROUND
6Z...WITH VISBYS AS LOW AS 2SM BY EARLY MORNING. A LOW STRATUS DECK
IS MORE LIKELY AT KVTN...WITH CIGS NEARING 700 FEET AROUND 08Z. FG
AND LESS THAN 1SM VISBYS WILL BE POSSIBLE AT BOTH TAF SITES
OVERNIGHT AND INTO THE EARLY MORNING HOURS...HOWEVER WILL LEAVE OUT
ANY MENTION OF FG FOR THIS TAF ISSUANCE DUE TO MODEL UNCERTAINTY AND
ELEVATED NOCTURNAL WIND SPEEDS. THIS MAY NEED TO BE UPDATED AT 06Z.
WARM FRONT IS FORECASTED TO CLEAR KLBF AND KVTN BY 16Z
TOMORROW...WITH VFR CONDITIONS AND GUSTY SOUTH WINDS EXPECTED FOR
THE REMAINDER OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT MON JUN 25 2012/

DISCUSSION...
SHORT TERM...UNSEASONABLY WARM CONDITIONS WILL CONTINUE INTO
TOMORROW WHEN TRIPLE DIGIT HIGH TEMPERATURES ARE EXPECTED IN MANY
CENTRAL NEBRASKA LOCATIONS. RECORD HIGHS MAY BE SET...WITH THE
NORTH PLATTE RECORD OF 101 HAVING THE POSSIBILITY OF BEING BROKEN.
CURRENTLY...AN UPPER LEVEL HIGH RESIDES IN THE CENTER OF THE U.S.
WITH AN UPPER LEVEL LOW JUST OFF THE COAST OF OREGON. THIS UPPER
LEVEL LOW WILL MOVE NORTHEAST ACROSS THE NORTHERN ROCKIES INTO
CANADA...DRAWING WARMER AIR NORTHWARD. AFTER SOME LOW CLOUDS AND
POSSIBLY LIGHT FOG TOMORROW MORNING IN THE EAST...EXPECT
TEMPERATURES TO RISE TO OVER 100 DEGREES IN ADVANCE OF THIS
FEATURE. DRIER AIR WILL PUSH INTO THE AREA AS WELL...WITH DEW
POINT TEMPERATURES ABOUT 20 TO 30 DEGREES LOWER THAN TODAY. THESE
DRY AND HOT CONDITIONS WILL COMBINE WITH GUSTY SOUTHERLY WINDS TO
INCREASE FIRE DANGER TOMORROW AFTERNOON. REGARDING THE HEAT...HAVE
GONE WITH A HEAT ADVISORY FOR THE CENTRAL ZONES TOMORROW AS HEAT
INDICES WILL BE AROUND 100 TO 105 DESPITE THE DRIER AIR. BY
WEDNESDAY MORNING...THE COLD FRONT WILL BE THROUGH THE AREA...BUT
IS EXPECTED TO ONLY COOL TEMPERATURES BACK DOWN TO THE 90S IN MOST
LOCATIONS.

LONG TERM...A WEAK AND RELATIVELY ZONAL FLOW ALOFT IS EXPECTED
OVER THE REGION TOWARD THE END OF THE WEEK. DEPENDING ON THE
TIMING OF DISTURBANCES...IT APPEARS AS THOUGH THERE WILL BE THE
CHANCE FOR SOME AFTERNOON THUNDERSTORM DEVELOPMENT TOWARD THE END
OF THE WEEK...PRIMARILY FRIDAY. THE GFS AND ECMWF ARE IN FAIRLY
GOOD AGREEMENT WITH THE OVERALL PATTERN. TEMPERATURES ARE STILL
EXPECTED TO BE ABOVE NORMAL.

FIRE WEATHER...
HOT TEMPERATURES RISING INTO THE UPPER 90S AND LOW 100S WILL
COMBINE WITH DRY AIR PUSHING ACROSS WESTERN NEBRASKA TO DROP
RELATIVE HUMIDITY TO VALUES LESS THAN 15 PERCENT IN AREAS ALONG
AND WEST OF HIGHWAY 83. IN ADDITION...WINDS ARE EXPECTED TO BLOW
AT 15 TO 20 MPH WITH GUSTS TO 30 MPH IN LOCATIONS ALONG AND EAST
OF A LINE FROM CODY TO MULLEN TO SUTHERLAND TO WAUNETA. LOCATIONS
IN THE NORTH TO SOUTH CORRIDOR BETWEEN THESE TWO LINES LOOK TO SEE
CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR DUE TO THE LOW
RELATIVE HUMIDITY...BREEZY WINDS...HOT TEMPERATURES...AND DRY
FUELS. FOR THE HIGH THREAT OF CRITICAL FIRE CONDITIONS...A FIRE
WEATHER WATCH WILL BE ISSUED FOR THE AREAS ABOVE INCLUDED IN ZONES
208/206/210/219 FOR TUESDAY AFTERNOON AND EARLY EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ204-210.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NEZ206-208-210-219.

HEAT ADVISORY FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
TUESDAY FOR NEZ004>006-008-023>026-035>037-057>059-069>071-094.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ059-070-071.

&&

AVIATION...MARTIN
SHORT TERM/EXTENDED...KNUTSVIG
FIRE WEATHER...BROOKS
Hazardous weather outlook, Jun 25, 1:59 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT MON JUN 25 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-262100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
359 PM CDT MON JUN 25 2012 /259 PM MDT MON JUN 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

TEMPERATURES IN THE 90S AND HIGH HUMIDITY WILL CAUSE HEAT INDEX
VALUES NEAR 100 DEGREES THROUGH THIS EVENING ACROSS
FRONTIER...HAYES...AND LINCOLN COUNTY.

DRY AIR SPREADING INTO SOUTHWEST NEBRASKA WILL CAUSE RELATIVE
HUMIDITY TO DROP TO AROUND 15 PERCENT IN LOCATIONS WEST OF A LINE
FROM ANTIOCH TO OGALLALA TO IMPERIAL. WINDS IN THESE AREAS WILL
GUST TO AROUND 25 MPH THROUGH THIS EVENING...WHICH COMBINED WITH
THE LOW RELATIVE HUMIDITY WILL CAUSE SEVERAL HOURS OF CRITICAL
FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EXTREME HEAT IS EXPECTED TO SPREAD NORTHWARD TUESDAY WITH MANY
LOCATIONS REACHING HIGHS ABOVE 100 DEGREES...WITH SOME AREAS
EXCEEDING 105 DEGREES ACROSS WESTERN NEBRASKA. WIDESPREAD
DANGEROUS HEAT INDEX READINGS ARE LIKELY ON TUESDAY...GENERALLY
EAST OF A CLINTON TO OGALLALA TO IMPERIAL LINE.

CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON
TUESDAY OVER WESTERN AND INTO CENTRAL NEBRASKA...MAINLY ALONG AND
WEST OF HIGHWAY 83 AND EAST OF HIGHWAY 61.

LITTLE OR NO PRECIPITATION IS EXPECTED THROUGH THIS WEEKEND...SO
VERY DRY CONDITIONS ARE LIKELY AS WELL. THIS WILL BRING A
CONTINUED RISK OF RANGE FIRE TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Jun 25, 5:01 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT MON JUN 25 2012

NEZ004-260045-
SHERIDAN NE-
601 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...

AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF INTERSECTION OF BEAVER CREEK
ROAD AND WHITE CLAY CREEK ROAD...OR 18 MILES WEST OF HAY SPRINGS...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS EXCEEDING 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  HIGHWAY 87 MILE MARKER 70...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 25, 5:15 PM MST
Where
Sheridan County, 12.45 mi N of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.860, -102.690

Thunderstorm Wind, Sheridan

When
June 25, 5:20 PM MST
Where
Sheridan County, 12.09 mi SW of White Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.870, -102.690

Public estimated winds to 60 mph with pea size hail.

Thunderstorm Wind, Sheridan

When
June 25, 5:45 PM MST
Where
Sheridan County, 4.1 mi SE of White Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.960, -102.470

Public reported winds to 60 mph with pea size hail.

Hail, Sheridan

When
June 25, 6:50 PM MST
Where
Sheridan County, 6.93 mi N of Hay Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.780, -102.690

Hail, Sheridan

When
June 25, 7:05 PM MST
Where
Sheridan County, 6.31 mi SSE of White Clay
Measured
0.88 in hail
Reported by
Public
Coordinates
42.920, -102.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385852, 385855, 385856, 385853, 385854.